Convex polynomial approximation in the uniform norm: Conclusion

K. A. Kopotun*, D. Leviatan, I. A. Shevchuk

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


Estimating the degree of approximation in the uniform norm, of a convex function on a finite interval, by convex algebraic polynomials, has received wide attention over the last twenty years. However, while much progress has been made especially in recent years by, among others, the authors of this article, separately and jointly, there have been left some interesting open questions. In this paper we give final answers to all those open problems. We are able to say, for each r-th differentiable convex function, whether or not its degree of convex polynomial approximation in the uniform norm may be estimated by a Jackson-type estimate involving the weighted Ditzian-Totik kth modulus of smoothness, and how the constants in this estimate behave. It turns out that for some pairs (k, r) we have such estimate with constants depending only on these parameters. For other pairs the estimate is valid, but only with constants that depend on the function being approximated, while there are pairs for which the Jackson-type estimate is, in general, invalid.

Original languageEnglish
Pages (from-to)1224-1248
Number of pages25
JournalCanadian Journal of Mathematics
Issue number6
StatePublished - Dec 2005


Dive into the research topics of 'Convex polynomial approximation in the uniform norm: Conclusion'. Together they form a unique fingerprint.

Cite this